Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 15, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Sep 20, 2022, 10:23 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 21, 2022, 5:00 PM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2022, 10:23 PM EDT (02:23 UTC)
- In effect from
- Sep 21, 2022, 5:00 PM EDT
- Expired
- Sep 23, 2022, 5:00 AM EDT
- In force
- 36 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
635 WHUS43 KIWX 210223 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1023 PM EDT Tue Sep 20 2022 INZ103-MIZ177-277-211030- /O.NEW.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1023 PM EDT Tue Sep 20 2022 /923 PM CDT Tue Sep 20 2022/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 6 feet by early Wednesday evening and will build to 5 to 8 feet through Wednesday evening. Waves 5 to 8 feet continue Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late Wednesday afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
10 follow-up statements
208 WHUS43 KIWX 210802 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 402 AM EDT Wed Sep 21 2022 INZ103-MIZ177-277-211615- /O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 402 AM EDT Wed Sep 21 2022 /302 AM CDT Wed Sep 21 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 6 feet by early Wednesday evening and will build to 5 to 8 feet through Wednesday evening. Waves 5 to 8 feet continue Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late Wednesday afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
944 WHUS43 KIWX 211510 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1110 AM EDT Wed Sep 21 2022 INZ103-MIZ177-277-212315- /O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1110 AM EDT Wed Sep 21 2022 /1010 AM CDT Wed Sep 21 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 6 feet by early Wednesday evening and will build to 6 to 10 feet through Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late Wednesday afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
954 WHUS43 KIWX 211514 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1114 AM EDT Wed Sep 21 2022 INZ103-MIZ177-277-212315- /O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1114 AM EDT Wed Sep 21 2022 /1014 AM CDT Wed Sep 21 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 6 feet by this evening and will build to 6 to 10 feet Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late this afternoon through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
121 WHUS43 KIWX 211943 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 343 PM EDT Wed Sep 21 2022 INZ103-MIZ177-277-220345- /O.CON.KIWX.BH.S.0015.220921T2100Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 343 PM EDT Wed Sep 21 2022 /243 PM CDT Wed Sep 21 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves will build to 3 to 5 feet by this evening, and to between 7 and 10 feet tomorrow. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
149 WHUS43 KIWX 220216 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1016 PM EDT Wed Sep 21 2022 INZ103-MIZ177-277-221030- /O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1016 PM EDT Wed Sep 21 2022 /916 PM CDT Wed Sep 21 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 7 to 10 feet on Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
252 WHUS43 KIWX 220800 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 400 AM EDT Thu Sep 22 2022 INZ103-MIZ177-277-221600- /O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 400 AM EDT Thu Sep 22 2022 /300 AM CDT Thu Sep 22 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 7 to 10 feet on Thursday. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late Thursday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
414 WHUS43 KIWX 221456 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1056 AM EDT Thu Sep 22 2022 INZ103-MIZ177-277-222300- /O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1056 AM EDT Thu Sep 22 2022 /956 AM CDT Thu Sep 22 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 7 to 10 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
727 WHUS43 KIWX 221939 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 339 PM EDT Thu Sep 22 2022 INZ103-MIZ177-277-230345- /O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 339 PM EDT Thu Sep 22 2022 /239 PM CDT Thu Sep 22 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 5 to 8 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
353 WHUS43 KIWX 230157 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 957 PM EDT Thu Sep 22 2022 INZ103-MIZ177-277-230900- /O.CON.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 957 PM EDT Thu Sep 22 2022 /857 PM CDT Thu Sep 22 2022/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves 4 to 7 feet. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
450 WHUS43 KIWX 230905 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 505 AM EDT Fri Sep 23 2022 INZ103-MIZ177-277-231015- /O.EXP.KIWX.BH.S.0015.000000T0000Z-220923T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 505 AM EDT Fri Sep 23 2022 /405 AM CDT Fri Sep 23 2022/ ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves continue to diminish across southeast Lake Michigan early this morning. Therefore...the Beach Hazards Statement has been allowed to expire. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 9:02 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 20, 9:02 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 902 PM EDT Tue Sep 20 2022 .SYNOPSIS... Issued at 900 PM EDT Tue Sep 20 2022 A few passing showers and thunderstorms are possible tonight. The better chance for storms is on Wednesday. A few of these storms on Wednesday could be strong during the afternoon hours. It will be rather warm on Wednesday, but then notably colder for the rest of the week. && .UPDATE... Issued at 900 PM EDT Tue Sep 20 2022 Updated grids sent this evening to account for mainly PoP trends. Strong/severe thunderstorms across northeast Illinois earlier this afternoon/evening developed in vicinity of warm frontal interface, also accompanied by renewed pocket of steep mid level lapse rates and MLCAPE axis of 2000-2500 J/kg. With relatively warm 900-800 mb layer, MLCIN has strengthened over past few hours, and these storms have sharply weakened over last hour or two. Thus, earlier concern for isolated strong/severe convection this evening across NW IN/SW Lower Michigan has diminished. With continued isentropic upglide tonight and steep mid level lapse rates continuing to reside across the area, have opted to keep 20 PoPs going across the north, especially across the far northeast during the overnight hours where isentropic lift should persist and where convective inhibition may be a bit weaker downstream of primary 900-800 mb thermal ridge axis. && .SHORT TERM...(This Evening through Wednesday) Issued at 331 PM EDT Tue Sep 20 2022 It's been a challenging day behind the forecast desk as a weak MCS conquered our mediocre (read: stable) environment and survived its trek across Lake Michigan, brining showers and storms to about half of the forecast area. Upstream, convection has already renewed over southern WI in the warm sector ahead of tomorrow's incoming cold front. These showers and storms could clip the northern counties tonight. Confidence is low. Alternatively, weak warm air advection in the low levels ahead of an advancing trough and increasing 850-mb flow may trigger some showers and thunderstorms locally. MUCAPE near at least 1,000 j/kg and shear of about 25 knots per the HREF will be conducive for a few thunderstorms, but the overall forcing is disjointed which makes the overall coverage of storms to be questionable tonight. Furthermore, high resolution guidance has been useless today. Mesoanalysis has been the name of the game today, so that will likely continue tonight. A cold front and deep trough arrive late in the day Wednesday, bringing an improved chance for storms. The chance for storms is maximized toward NW Ohio where there is the greatest co-location of CAPE and shear. This area will also see dew points near 70. The downside here is that the forcing aloft is removed to the north of the cold front. So while the cold front will be enough to spark some storms, the overall intensity and coverage of storms is uncertain in our area. The marginal severe weather outlook is a-ok. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 331 PM EDT Tue Sep 20 2022 Soon after sunset Wednesday, dry conditions will return to the forecast and a couple of cool, fall days are in store. As northwest flow washes over our area Thursday, 850-mb temperatures will come crashing down to about 2-4 degC. Highs Thursday and Friday will only be in the 60s, with a morning low on Friday near 40 degF; brr! The trough aloft migrates east late Friday and through the weekend bringing a more seasonable (warmer) air mass back overhead. This return-to-normal is shortlived as another deep trough aloft may develop early next week, knocking our high temperatures back into the 60s. As we transition in and out of these air masses, there are low chances for showers and even a rumble of thunder. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 753 PM EDT Tue Sep 20 2022 Another round of showers and thunderstorms has tracked into northeast Illinois/northwest Indiana, although in a sharp weakening state. The strongest storms earlier this evening developed in vicinity of warm frontal interface across IL/WI border air and into the Chicago western suburbs. As the evening has progressed, mixed layer convective inhibition is beginning to strengthen which is resulting in decrease in convective coverage and also a tendency for lingering activity in Chicago vicinity to start to become more elevated in nature. A few showers and isolated thunderstorms will remain possible for the remainder of evening hours, although expecting this diminishing trend to continue, with main positive factor remaining for additional isolated showers and storms in the form of steep mid level lapse rates. Overall quiet weather should follow into early Wednesday before convective chances are renewed again for Wednesday afternoon as stronger synoptic cold front drops south. Low confidence remains regarding timing convective initiation along southward advancing front, with at least a potential this front may slip south of KFWA before shower/storm development given lagging nature to mid/upper level forcing. At this time, have limited the mention at KFWA to PROB30 in narrow window Wednesday afternoon. Otherwise, it will become breezy tomorrow in pre-frontal and post-frontal environment with fairly deep mixing. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Marsili/Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 3:43 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 343 PM EDT Tue Sep 20 2022 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-211945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 343 PM EDT Tue Sep 20 2022 /243 PM CDT Tue Sep 20 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday. A few storms could become strong to severe, primarily east of Interstate 69. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-211945- Northern La Porte-Northern Berrien-Southern Berrien- 343 PM EDT Tue Sep 20 2022 /243 PM CDT Tue Sep 20 2022/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Wednesday. Dangerous swimming conditions are expected at Lake Michigan beaches Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 343 PM EDT Tue Sep 20 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a low chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Wednesday. Conditions will be hazardous to small craft Wednesday afternoon through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:21 PM EDT | Small Craft Advisory | IWX | 55 hr | |
| Sep 21, 7:59 AM EDT | Special Weather Statement | IWX | Saint Joseph | 46 min |
| Sep 21, 8:30 AM EDT | Special Weather Statement | IWX | Marshall | 30 min |
| Sep 21, 8:52 AM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 38 min |
| Sep 21, 10:34 AM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
Nearby
Beach Hazards Statements in Michigan, 2022Beach Hazards Statements in Indiana, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.